Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

August 13, 201110 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 13, 2011, 2:02 PM CDT for 10 counties in Minnesota; 9 counties in Wisconsin. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 2:02 PM CDT (19:02 UTC)
Expired
Aug 13, 2011, 3:30 PM CDT
In force
88 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Benton County, MN, Chisago County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Ramsey County, MN, Sherburne County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.0 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WWUS83 KMPX 131902
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT SAT AUG 13 2011

MNZ043>045-050>053-059>063-070-078-WIZ014>016-023>028-132030-
ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU
CLAIRE-GOODHUE-HENNEPIN-ISANTI-KANABEC-MILLE
LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RUSK-SHERBURNE-ST.
CROIX-WASHINGTON-WRIGHT-
202 PM CDT SAT AUG 13 2011

AT 155 PM CDT...RADAR WAS TRACKING MULTIPLE THUNDERSTORMS ACROSS 
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. 

ONE OR TWO OF THE STRONGER STORMS WILL BRING SMALL HAIL...MAYBE AS 
BIG AS PENNIES... ALONG WITH A WIND GUST UP TO 30 MPH. A BRIEF 
DOWNPOUR OF A QUARTER INCH OF RAIN IS ALSO POSSIBLE.

THESE SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO FORM...THEN 
DISSIPATE...THEN REFORM ACROSS THE REGION THROUGH THE AFTERNOON AND 
EARLY EVENING...UNTIL SUNSET. AFTER THAT EXPECT CLEARING SKIES 
FOLLOWED WITH AREAS OF DENSE FOG FORMING ACROSS THE REGION OVERNIGHT.


LAT...LON 4537 9069 4537 9091 4460 9091 4459 9201
      4440 9211 4505 9378 4630 9437 4616 9427
      4616 9383 4626 9344 4616 9342 4616 9306
      4574 9314 4573 9286 4565 9287 4565 9254
      4574 9252 4574 9216 4565 9214 4564 9068
TIME...MOT...LOC 1857Z 043DEG 17KT 4531 9284

$$
TDK/REC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:47 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 13, 12:47 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT SAT AUG 13 2011

.UPDATE...

UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 404 AM CDT SAT AUG 13 2011/

UPPER FLOW EVOLUTION OVER THE NEXT WEEK WILL SEE ONE LOW OVER MN
NOW SLOWLY WORK SE TODAY...WITH H5 HEIGHTS BUILDING CONSIDERABLY
INTO THE NEXT WEEK...AS THE SUBTROPICAL RIDGE SHIFTS TO OVER THE
SOUTHERN ROCKIES...WITH THE UPPER RIDGE AXIS BUILDING NORTH INTO
THE NRN ROCKIES AND NRN PLAINS. A SERIES OF SHORTWAVES WILL TRY TO
OVERTOP THE RIDGE MONDAY THROUGH TUESDAY NIGHT...WITH RAIN CHANCES
RETURNING AS RESULT. TEMPERATURE AND MOISTURE LEVELS WILL BEGIN
BUILDING ACROSS THE AREA NEXT WEEK. HOWEVER...THE WORST OF THE
HEAT AND HUMIDITY LOOK TO STAY SW OF THE MPX CWA.

TODAY...UPPER LOW SPINNING NEAR LITCHFIELD AT 08Z WILL BE THE MAIN
PLAYER. GENERAL LIFT UNDERNEATH THE UPPER LOW HAS RESULTED IN
EXTENSIVE CLOUD COVER AND SPORADIC SHOWERS/STORMS ACROSS MN
OVERNIGHT...AND THIS TREND WILL CONTINUE INTO THIS AFTERNOON. BY
18Z...RUC HAS THE LOW CENTERED NEAR ROCHESTER...WITH MODELS THEN
CARRYING IT OFF TO NRN IL BY 00Z. THIS WILL RESULT IN
SHOWERS/STORMS SLOWLY PUSHING SE THROUGH THE DAY. BY THE
AFTERNOON...NAM/GFS SHOW MUCAPES BUILDING TO BETWEEN 1K AND 2K
J/KG...SO SEE NO REASON FOR THE SCATTERED CONVECTION TO CONTINUE
INTO THE AFTERNOON AS THE UPPER LOW MOVES THROUGH. OF COURSE TO GO
ALONG WITH THE RAIN...SHOULD SEE AMPLE CLOUD COVER THROUGH THE
DAY...ESPECIALLY FOR THE SE HALF OF THE MPX CWA...SO WENT SEVERAL
DEGREES COOLER THAN JUST ABOUT ALL AVAILABLE GUIDANCE FOR HIGHS
THIS AFTERNOON ACROSS SE MN/WRN WI...WITH TEMPS LIKELY STRUGGLING
TO MAKE IT TO THE LOWER 70S. IN FACT...MOST SITES IN WRN WI DID
NOT MAKE 70 YESTERDAY...WHICH COULD EASILY HAPPEN AGAIN IF SOME
BREAKS IN THE CLOUDS DO NOT MATERIALIZE BY THE AFTERNOON.

TONIGHT...DRY HIGH PRESSURE WILL BE WORKING INTO THE AREA FROM THE
NW...CLEANING OUT THE CLOUDS FROM NW TO SE AND MAKING WINDS CALM.
BY 12Z SUNDAY...MODELS HAVE THE RIDGE AXIS RIGHT THROUGH THE
MIDDLE OF THE MPX CWA...WITH SEVERAL HOURS OF NEAR 100 PERCENT RH
AND CALM WINDS CURRENTLY IN THE GRIDS ACROSS THE ENTIRE CWA...SO
WILL HAVE TO WATCH FOR THE POTENTIAL FOR SOME DENSE FOG TO START
OUT SUNDAY MORNING. AFTER THAT...SUNDAY LOOKS TO BE ABOUT AS
PERFECT OF A SUMMER DAY AS YOU CAN GET...WITH SUNNY SKIES...LIGHT
WINDS...AND HIGHS A FEW DEGREES ON EITHER SIDE OF 80.

DURING THE DAY MONDAY...THE UPPER RIDGE AXIS WILL BE MOVING OVER
THE AREA...BUT THE RETURN OF SW FLOW ALOFT TO THE WEST WILL SETUP
A TROUGH OF LOW PRESSURE ACROSS THE DAKOTAS. THIS WILL SET WRN MN
UP INTO SRLY RETURN FLOW BY MONDAY AFTERNOON...WITH THUNDERSTORM
CHANCES RETURNING WEST. GOING INTO WEDNESDAY...MODELS VARY
CONSIDERABLY ON DETAILS/PLACEMENT OF PRECIP...BUT DO SHOW STRONG
WAVE CURRENTLY OFF THE BC COAST WILL BE DEEPENING/CLOSING OFF NEAR
THE NODAK/CANADIAN BORDER TUESDAY NIGHT. WHERE CONSIDERABLE
DIFFERENCES SET IN WITH THE MODELS IS WHERE ANY LEAD SHORTWAVE
ENERGY WILL BE SCOOTING ACROSS THE DOWNSTREAM RIDGE MONDAY
NIGHT/TUESDAY. GENERAL TREND FROM THE 00Z MODELS FOR MONDAY INTO
WEDNESDAY WAS TO SHOW MOST LEAD WAVE ACTIVITY SPLITTING THE MPX
CWA TO THE NORTH /BETTER FORCING/ AND SOUTH /BETTER MOISTURE AND
INSTABILITY/...WITH BEST CHANCES FOR PRECIP IN THE MPX CWA COMING
TUESDAY AFTERNOON INTO THE NIGHT AS THE SRN TAIL OF A COLD FRONT
MOVES THROUGH. FOR THIS PERIOD...FAVORED A BLEND OF THE
MODELS...WHICH BASICALLY HELD POPS BACK IN THE 30S GIVEN
UNCERTAINTIES.

FOR WEDNESDAY AND BEYOND...ECMWF/GFS SHOW NW FLOW AND COOLER TEMPS
MAKING A RETURN TO THE AREA AT LEAST BRIEFLY FOR WEDNESDAY INTO
THURSDAY AS A SFC HIGH WORKS ACROSS THE AREA. ADJUSTED
TEMPS/DEWPS/POPS DOWN WEDNESDAY AND THURSDAY TO REFLECT THAT
IDEA.

&&

.AVIATION.../18Z TAF ISSUANCE/
TWO MAIN ISSUES...AFTERNOON PRECIP AND LATE NIGHT FOG. UPPER LOW
NOW IN NERN IOWA SPINNING AWAY. STILL SOME MVFR CIGS IN SRN MN...
INCLUDING KRWF. THIS SHOULD BECOME VFR BY 20Z. SECOND LOBE OF
INSTABILITY IN NERN MN AND NWRN WI WITH SOME SPOTTY SHOWERS AND
EVEN SOME ISOLATED THUNDERSTORMS. MODELS IN GOOD AGREEMENT
BRINGING THIS SOUTH DURING THE AFTERNOON. HAVE ADDED VCSH AT MOST
SITES AND ALSO SOME CB AT AXN AND STC. SHOWERS SHOULD DISSIPATE
BEFORE SUNSET. SFC HIGH SHOULD BE PARKED OVER THE AREA SUNDAY
MORNING. CLEAR SKIES...LIGHT WINDS AND RESIDUAL LOW LEVEL MOISTURE
ALL POINT TO A DECENT CHANCE OF FOG LATE TONIGHT INTO SUNDAY
MORNING. STC/RNH AND EAU AT GREATEST RISK FOR IFR VISIBILITIES AND
HAVE INDICATED SUCH. THERE IS SOME CHANCE FOR AXN/RWF TO ALSO GO
IFR BUT NOT AS CONFIDENT SO KEPT THOSE VSBYS AT 3SM.

KMSP...
ISOLATED THUNDER AROUND EAST CENTRAL MN AND THE TWIN CITIES METRO.
COVERAGE WILL BE SPOTTY SO HAVE KEPT TAF TO VCSH WITH CB IN THE
CLOUD GROUP. THIS SHOULD END BEFORE SUNSET. FOR LATE TONIGHT HAVE
ONLY MENTIONED BCFG BUT THERE WILL BE SOME CHANCE FOR MVFR FOG AND
MAYBE EVEN IFR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/TDK
Hazardous weather outlook, Aug 13, 1:09 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
109 PM CDT SAT AUG 13 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
109 PM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. A FEW
STORMS MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE MONDAY NIGHT ACROSS THE
REGION...AND PERSIST THROUGH WEDNESDAY. IT IS STILL TOO EARLY TO
DISCERN HOW MUCH OF A SEVERE POTENTIAL EXISTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER GROUPS WILL LIKELY NOT NEED TO ACTIVATE.
HOWEVER... A RANDOM STORM OR TWO MIGHT PRODUCE PENNY SIZE
HAIL...SO INDIVIDUAL SPOTTERS MAY NEED TO MAKE A REPORT OF HAIL.

TDK

In the hours before

Special weather statement, Aug 13, 2:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT SAT AUG 13 2011

MNZ043>045-050>053-059>063-070-078-WIZ014>016-023>028-132030-
ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU
CLAIRE-GOODHUE-HENNEPIN-ISANTI-KANABEC-MILLE
LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RUSK-SHERBURNE-ST.
CROIX-WASHINGTON-WRIGHT-
202 PM CDT SAT AUG 13 2011

AT 155 PM CDT...RADAR WAS TRACKING MULTIPLE THUNDERSTORMS ACROSS
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

ONE OR TWO OF THE STRONGER STORMS WILL BRING SMALL HAIL...MAYBE AS
BIG AS PENNIES... ALONG WITH A WIND GUST UP TO 30 MPH. A BRIEF
DOWNPOUR OF A QUARTER INCH OF RAIN IS ALSO POSSIBLE.

THESE SHOWERS AND STORMS ARE EXPECTED TO CONTINUE TO FORM...THEN
DISSIPATE...THEN REFORM ACROSS THE REGION THROUGH THE AFTERNOON AND
EARLY EVENING...UNTIL SUNSET. AFTER THAT EXPECT CLEARING SKIES
FOLLOWED WITH AREAS OF DENSE FOG FORMING ACROSS THE REGION OVERNIGHT.

LAT...LON 4537 9069 4537 9091 4460 9091 4459 9201
      4440 9211 4505 9378 4630 9437 4616 9427
      4616 9383 4626 9344 4616 9342 4616 9306
      4574 9314 4573 9286 4565 9287 4565 9254
      4574 9252 4574 9216 4565 9214 4564 9068
TIME...MOT...LOC 1857Z 043DEG 17KT 4531 9284

TDK/REC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:42 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more2 hr
Aug 12, 8:50 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Kandiyohi, Pope, Redwood, Renville and 2 more70 min
Aug 12, 9:44 PM CDTSpecial Weather StatementMPXRedwood, Renville46 min
Aug 12, 11:11 PM CDTSpecial Weather StatementMPXWright49 min
Aug 13, 1:36 AM CDTAreal Flood AdvisoryMPXCarver, Hennepin, Ramsey, Scott3 hr
Aug 13, 3:46 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Dakota, Isanti, Kanabec, Mille Lacs and 2 more89 min

Nearby

Special Weather Statements in Minnesota, 2011Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.